Wisconsin, 2020

Damaging Winds and Lightning Strike in Wisconsin, July 9, 2020

July 9, 2020 · NWS MKX · 14 events in 7 counties and zones

Low pressure and a very moist and unstable airmass led to clusters of thunderstorms with very heavy rainfall and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Low pressure and a very moist and unstable airmass led to clusters of thunderstorms with very heavy rainfall and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 9, 11:57 AM CST, 23 minutes earlier.

Area forecast discussion, Jul 9, 11:57 AM CST, 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1257 PM CDT Thu Jul 9 2020

.UPDATE...

Several outflow boundaries will continue to help initiate
scattered thunderstorms across the area into middle afternoon.
Could see some strong winds and hail, along with locally heavy
rainfall, with the strongest storms.

Main severe weather potential is expected to occur between 3 PM
and 10 PM CDT, as the MCV moves east across Iowa. Differential CVA
from this features, with some upper level diffluence, should be
enough to help generate more numerous convection in
eastern/northeast Iowa, and spread into the area by middle
afternoon. This activity should then shift east across the area
into the middle to late evening hours. Decent mean layer CAPE but
deep layer shear is 15 to 20 knots or so. The deep layer shear
should increase to 20 to 25 knots into early this evening.

Expecting main severe hazard to be damaging winds to 50 knots
with wet microburst potential, with delta theta-e values at or
above 25 degrees Celsius. Some large hail to 1 inch in diameter
with initial updrafts is also possible with the amount of low
level and mean layer CAPE.

Slow moving nature of storms with ample moisture will lead to a
localized flash flooding risk as well, especially in areas that
have seen locally heavier rainfall over the past day or two.

&&

.AVIATION(18Z TAFS)...

Scattered thunderstorms early this afternoon will become more
numerous later this afternoon into this evening, gradually
shifting eastward through the area. All terminals will see on and
off showers and thunderstorms through this evening, lingering
into the overnight hours toward the eastern terminals.

Strong wind gusts to 50 knots, large hail and heavy rainfall are
possible in the strongest storms through this evening. Thus, winds
may be erratic at times in and near storms. Ceilings and
visibility values may be reduced to IFR or lower category in any
storms as well. Otherwise, VFR conditions into early evening will
become MVFR to IFR later this evening and overnight, before rising
to VFR again Friday morning.

Storms may gradually weaken later tonight and more so on Friday
morning, as they shift east of the area. Look for northwest winds
to develop by middle morning and become gusty by the afternoon.
Mainly dry conditions are expected later Friday morning and
afternoon.

&&

.PREV DISCUSSION... (Issued 1101 AM CDT Thu Jul 9 2020)

UPDATE...

Several outflow boundaries are over or moving into the area, and
these will serve as focus for convective initiation and
enhancement into this afternoon and evening. May see a few showers
or storms develop into early afternoon over the area, but not
expecting anything severe.

Main severe weather potential will occur between 2 PM and 10 PM
CDT, as the MCV moves east across Iowa. Differential CVA from this
features, with some upper level diffluence, should be enough to
help generate scattered to numerous storms in eastern/northeast
Iowa and spread into the area by middle afternoon. This activity
should then shift east across the area into the middle to late
evening hours. Decent mean layer CAPE but deep layer shear is 15
to 20 knots or so. It may increase a bit into this evening.

Still, expecting main severe hazards to be damaging winds and
some large hail with initial updrafts. Slow moving nature of
storms with ample moisture will lead to a localized flash flooding
risk as well, especially in areas that have seen locally heavier
rainfall over the past day or two.

MARINE...

Increasing southerly winds are expected across Lake Michigan
today, as low pressure pushes across northern Ontario. This will
drag a weak cold front across the lake later today, with
increasing thunderstorm potential later this afternoon into Friday
morning. Some strong to severe storms are possible later this
afternoon and this evening, with damaging winds and some large
hail possible. Winds will then shift to west and northwest on
Friday.

PREV DISCUSSION... (Issued 646 AM CDT Thu Jul 9 2020)

UPDATE...

A few storms along the remnant outflow made it into our northern
tier of our counties this morning. One storm dropped over an inch
of rainfall around the Sheboygan area. This storm is ongoing, but
looks to be weakening and should diminish within the next hour or
so. Otherwise, the forecast remains on track with additional
convection developing upstream across eastern MN/western WI. Could
see some of this activity gradually make its ways toward our neck
of the woods later this morning/early afternoon. Still expecting
to see more convection develop and fill in across southern WI
later in the day as the mid-level trough pushes into the region as
well. There continues to be a conditional threat for a few
stronger to even severe thunderstorms this afternoon/evening with
gusty winds and heavy rainfall being the main concern. Still some
uncertainty with the ongoing convection upstream and how it will
influence convection over the area later today, but will continue
to monitor trends over the next few hours.

AVIATION(12Z TAFS)...

Predominately VFR conditions are expected across southern WI this
morning with light southerly flow. Could see winds briefly shift
to the north behind the outflow pushing through this morning as
well. Additionally, may see an isolated storm or two this
morning, but expecting thunderstorm and shower activity to
increase through the afternoon and evening. Any showers/storms may
bring gusty winds, shifting winds, lower visibilities, and lower
ceilings around southern WI terminals through the evening, but
should gradually taper of from west to east through early Friday
morning.

PREV DISCUSSION... (Issued 405 AM CDT THU JUL 9 2020)

SHORT TERM...

TODAY AND TONIGHT - Confidence...Low.

Fairly quiet, muggy conditions will continue this morning, but we
could see some increased cloud cover and a brief wind shift with the
outflow from the remnants of the overnight thunderstorms across
northern WI. Although radar trends are showing showers diminishing
as they spread south, we could still see a few light showers make it
into our northern counties this morning. Otherwise the focus today
will be on the convection this afternoon/evening.

An upper-level trough continues to push across central
Canada/Northern Plains into the Upper Midwest through the day.
Models prog the diffluent region of two upper-level jets to setup
over WI in the afternoon. Additionally, a mid-level shortwave trough
looks to develop south of the main trough across the NE/SD/IA in the
morning. Then the wave and its associated vorticity max/dCVA will
push east through the afternoon. With upper-level diffluence, mid-
level dCVA, along with some 700mb frontogenesis, dynamics are
expected to come together to support convection across WI. Timing
looks to be this afternoon into the evening as the latest GFS and
ECMWF bring this conducive synoptic setup right over WI/northern IL
while the NAM is trending slower.

In addition to upper-level dynamics, still expecting ample low-level
moisture with dewpoints in the low 70s and MLCAPE values exceeding
1500 J/kg to be present across southern WI in the afternoon. This
should be enough to trigger a few stronger to possibly even a few
severe thunderstorms this afternoon. Any stronger storms that do
develop will be fairly short-lived as deep layer shear looks to be
pretty minimal (generally less than 30 knots), but given steep low-
level lapse rates, could still see some stronger wind gusts with a
few of the storms.

The challenge for today will be timing of shower/storm development,
coverage, and where the stronger storms might occur. The hi res CAMs
seem to all have a different solutions of what will occur. Some have
convection developing through the afternoon and filling in through
the evening as the shortwave pushes into the area, while another has
a bulk of the convection developing later and further south, and
another has the remnants from an overnight MCV restrengthening as it
pushes into the region later this morning limiting afternoon/evening
convection, or models have some a combination of various scenarios.

Current thinking is to lean more on the 00z run of the HRW ARW,
which seems to be handling the current trend pretty well so far.
This solution progs the convection across eastern MN/northwestern WI
to increase and spread south as it interacts with outflows from
other nearby convection. Then it looks to move into central WI
before diminishing through the late morning. Outflows from this may
trigger convection across our area early afternoon before the mid-
level shortwave trough pushes into the area and convection fills in
becoming more wide spread into the evening. However, tough to pick a
single solution at this time given the wide variety of scenarios and
variables in play today.

Even though we will have a favorable synoptic setup across the
region for showers and thunderstorms this afternoon/evening,
pinpointing exact details still remains tricky. Despite the
uncertainty, most of southern WI can expect to see some increased
shower and thunderstorm activity this afternoon/evening with a few
strong to possibly severe thunderstorms possible with gusty winds
and locally heavy rainfall.

FRIDAY THROUGH SATURDAY - Confidence...Low to Medium.

Higher amplitude and slower NAM solution appears to be an outlier
with respect to short wave trof moving through Wisconsin tonight and
early Friday.  At this point, wl lean on more progressive ECMWF and
GFS which carries wave to the east of the area by 12Z Friday.
However wl leave in some chance pops in the morning to account for
possible mid-level deformation behind departing trof.  Wl keep a
small pop going for the afternoon due to lingering low level
humidity resulting in afternoon moderate instability but most of the
day should be dry. Wl keep pops small later Friday as focusing
mechanism not expected and breezy northwest winds should keep lake
breeze offshore or hugging the Lake Michigan coast.

Never the less, slightly less humid conditions are expected both
Friday and Saturday as increasing northwest steering winds carry
drier air into the area. Most of the later periods will be dry as
weak area of high pressure moves through Friday night into Saturday.
The increasing northwest steering winds will grab a piece of short-
wave energy in the northern Plains and steer it across the upper
midwest later Saturday and Saturday night. Confidence low on timing
of this system and associated precipitation threat, but looking more
likely for Saturday night.

LONG TERM...

SATURDAY NIGHT THROUGH WEDNESDAY - Forecast Confidence...Low
trending to Medium.

There remains considerable uncertainty regarding the timing and
amplitude of a passing short wave trof early in the period as the
upper level steering flow becomes more northwest.  At this point,
best chance for more widespread convection would be Saturday night,
with drier air and more subsidence spreading in for Sunday.  Due to
timing uncertainty, wl keep small chance on Sunday, but if trend
continues, may be dropping chance for second half of weekend.
Otherwise, drier air should be settled over the area by Sunday night
so expecting a quiet and more seasonal start to the new work week,
with sunshine and highs in the low to mid 80s on Monday.  The short
wave ridging that will be bringing the more comfortable and seasonal
conditions will begin to flatten across the upper midwest Monday and
Monday night as amplifying low pressure moves across southern Canada
across the northern Plains into the upper midwest. Increasing
southerly winds will pull deeper moisture and higher humidity back
into our region on Tuesday and Tuesday night.  A low level jet and
passing short wave may bring two rounds of more widespread
convection to the area Tuesday night and Wednesday. ECMWF hinting at
high temperatures returning to the upper 80s to lower 90s for
Tuesday and Wednesday.

AVIATION(09Z TAF UPDATE)...

Mostly VFR conditions will continue through the period. However
expecting thunderstorm and shower activity to increase through the
afternoon and evening. Any showers/storms may bring gusty winds,
lower visibilities, and lower ceilings to southern WI terminals
through the evening, but should gradually taper of from west to east
through Friday morning.

MARINE...

Increasing southerly winds are expected across Lake Michigan today
as low pressure pushes across northern Ontario. This will drag a
weak cold front across the Lake later today with increasing shower
and thunderstorm potential across the Lake later this afternoon into
Friday morning. Then winds will shift to west/northwest on Friday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Wood
Today/Tonight and Aviation/Marine...Wagner
Friday THROUGH Wednesday...MBK
Hazardous weather outlook, Jul 9, 2:03 AM CST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
303 AM CDT Thu Jul 9 2020

WIZ046-047-051-052-056>060-062>072-100815-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
303 AM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

The combination of very warm temperatures and humidity will push
heat indices into the mid 90s today.

There is a small chance for thunderstorms later this morning.
Scattered to numerous thunderstorms are expected to develop this
afternoon and evening. A few storms may become severe producing
damaging wind gusts to 60 mph and one inch hail. Heavy rainfall
may produce localized flooding as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a small chance for thunderstorms on Friday, and again
Saturday night and Sunday. Thunderstorm chances return next
Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening and
again next Wednesday.

LMZ643>646-100815-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
303 AM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms this morning, producing gusty
winds to 35 knots. Scattered thunderstorms will affect the near
shore waters of Lake Michigan later this afternoon and tonight. A
few storms may produce wind gusts to 50 knots and hail to one
inch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance for thunderstorms continues on Friday, and returns
Saturday night and Sunday. The chance for thunderstorms returns
next Tuesday night and Wednesday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-100815-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
303 AM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms will affect portions of Lake Michigan this
morning. A few storms will produce wind gusts of 40 to 50 knots.

More thunderstorms will develop later this afternoon and tonight.
A few storms may become severe, producing wind gusts to 50 knots
and one inch hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance for thunderstorms continues on Friday, and returns
Saturday night and Sunday. The chance for thunderstorms returns
next Tuesday night and Wednesday.

www.weather.gov/mkx

MBK

In the hours before

Local storm report, Jul 9, 6:56 AM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
756 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 AM     HEAVY RAIN       HOWARDS GROVE           43.83N 87.83W
07/09/2020  M2.50 INCH       SHEBOYGAN          WI   PUBLIC

&&
Local storm report, Jul 9, 8:04 AM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
904 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 AM     HEAVY RAIN       SLINGER                 43.34N 88.29W
07/09/2020  M1.50 INCH       WASHINGTON         WI   PUBLIC

&&
Special weather statement, Jul 9, 10:41 AM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1141 AM CDT Thu Jul 9 2020

WIZ057-091715-
Columbia-

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COLUMBIA COUNTY...

At 1141 AM CDT, a strong thunderstorm was located over Portage. The
storm is nearly stationary.

Winds of 30 to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Portage.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4363 8934 4345 8938 4345 8957 4353 8960
      4356 8960 4357 8962 4362 8964
TIME...MOT...LOC 1641Z 175DEG 2KT 4352 8950

KUROSKI
Special weather statement, Jul 9, 11:22 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1222 PM CDT Thu Jul 9 2020

WIZ056-057-091815-
Columbia-Sauk-

...A STRONG THUNDERSTORM WILL AFFECT WESTERN COLUMBIA AND
NORTHEASTERN SAUK COUNTIES...

At 1222 PM CDT, a strong thunderstorm was located over Lake
Wisconsin, moving northeast at 10 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Baraboo, Portage, Wisconsin Dells, Lake Wisconsin, Lodi, Lake Delton,
West Baraboo, Merrimac, Harmony Grove, Interstate 90/94 Interchange,
Okee and Devils Lake St Park.

LAT...LON 4364 8929 4329 8955 4329 8960 4338 8976
      4364 8981
TIME...MOT...LOC 1722Z 213DEG 11KT 4341 8960

BOXELL
Special weather statement, Jul 9, 11:51 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1251 PM CDT Thu Jul 9 2020

WIZ058-064-091815-
Dodge-Jefferson-

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON AND
SOUTHWESTERN DODGE COUNTIES...

At 1250 PM CDT, a strong thunderstorm was located near Lake Mills,
moving northeast at 15 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Watertown, Jefferson, Lake Mills, Johnson Creek, Lebanon, Milford,
Reeseville, Richwood, Pipersville and Hubbleton.

LAT...LON 4299 8877 4306 8899 4334 8890 4324 8856
TIME...MOT...LOC 1750Z 202DEG 14KT 4310 8885

BOXELL
Local storm report, Jul 9, 11:52 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1252 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HEAVY RAIN       LODI                    43.32N 89.53W
07/09/2020  M1.13 INCH       COLUMBIA           WI   PUBLIC

&&

PC

The radar

The Milwaukee radar (KMKX), 29 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 heavy rain, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Dodge

When
July 9, 12:20 PM CST
Where
Dodge County, 0.11 mi ESE of Watertown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
43.199, -88.718

A small but concentrated area of tree damage.

Thunderstorm Wind, Iowa

When
July 9, 3:45 PM CST
Where
Iowa County, 0.86 mi SE of Arena
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.160, -89.910

Some trees and power lines down in Arena.

Thunderstorm Wind, Sauk

When
July 9, 4:00 PM CST
Where
Sauk County, Sauk City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
43.270, -89.730

Some trees and power lines down in Sauk City.

Thunderstorm Wind, Sauk

When
July 9, 4:03 PM CST to 4:07 PM CST
Where
Sauk County, 0.49 mi NW of Prairie du Sac
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
43.286, -89.726

Some tree damage in Prairie Du Sac including a large tree down at the intersection of Grand Ave. and 6th St.

Heavy Rain, Dane

When
July 9, 5:12 PM CST to 7:30 PM CST
Where
Dane County, 0.63 mi NNE of Waunakee to 0.83 mi NNE of Waunakee
Reported by
Public
Coordinates
43.189, -89.447

Flooding on a small portion of Division St. due to the flooding of the nearby Six Mile Creek after a quick 2-3 inches of rain.

Thunderstorm Wind, Walworth

When
July 9, 5:26 PM CST
Where
Walworth County, 1.47 mi NNE of Bardwell
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.600, -88.620

Some trees and one power line down near Delavan Lake.

Heavy Rain, Dane

When
July 9, 5:30 PM CST to 8:00 PM CST
Where
Dane County, 0.57 mi SW of Mc Farland
Reported by
Public
Coordinates
43.015, -89.289

Flooding on a portion of Main St. near Hough St. after a quick 2-3 inches of rain.

Thunderstorm Wind, Walworth

When
July 9, 5:35 PM CST
Where
Walworth County, 1.67 mi WNW of Wandawega
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.760, -88.600

Several large trees down by straight-line winds.

Thunderstorm Wind, Waukesha

When
July 9, 6:02 PM CST to 6:07 PM CST
Where
Waukesha County, 4.15 mi S of Utica
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.960, -88.480

Scattered trees and power lines down between Eagle and Dousman on highway 67.

Thunderstorm Wind, Waukesha

When
July 9, 6:14 PM CST to 6:19 PM CST
Where
Waukesha County, 0.66 mi SW of Lac la Belle
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.144, -88.531

Some trees and power lines down in Lac La Belle.

Thunderstorm Wind, Racine

When
July 9, 6:17 PM CST
Where
Racine County, 0.51 mi W of Racine Batten Airport
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
42.760, -87.820

Racine Batten Airport with a measured gust of 59 knots.

Thunderstorm Wind, Racine

When
July 9, 6:20 PM CST
Where
Racine County, 1.47 mi SSE of Midway Park
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.800, -87.820

A large tree down in Caledonia.

Thunderstorm Wind, Racine

When
July 9, 6:25 PM CST
Where
Racine County, 0.51 mi E of Midway Park
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.820, -87.820

A couple large tree limbs down at Cliffside Park.

Lightning, Dodge

When
July 9, 8:00 PM CST
Where
Dodge County, 0.69 mi S of Ashippun
Property damage
$15,000
Reported by
Public
Coordinates
43.210, -88.520

A house was struck by lightning with a fire affecting the roof and attic.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909277, 909280, 909281, 909288, 909301, 909282, 909307, 909283, 909284, 909285, 909289, 909286, 909287, 909276.